Puerto Rico, 2003

Flash Flood in Puerto Rico, April 17, 2003

April 17, 2003 · NWS SJU · 1 event in 1 county or zone

Widespread showers and thunderstorms across Puerto Rico led to severe flooding in several municipalities of the northeast and south.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Widespread showers and thunderstorms across Puerto Rico led to severe flooding in several municipalities of the northeast and south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Apr 17, 3:30 AM AST, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 17, 3:30 AM AST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
330 AM AST THU APR 17 2003

A LINE OF THUNDERSTORMS FORMED OUT AHEAD OF MAIN TROUGH AXIS WHICH
EXTENDS FROM WESTERN HISPANIOLA NORTHEAST INTO ATLANTIC THIS
MORNING. THE LINE OF THUNDERSTORMS WITH PLENTY OF LIGHTNING TO THE
NORTHWEST MOVING INTO MONA PASSAGE AT THE MOMENT AND MEETING UP WITH
PLENTY OF MOISTURE STREAMING UP FROM THE SOUTH. THUNDERSTORMS
CONTINUE TO DEVELOP ON THE SOUTHERN PORTION OF THE LINE OFF TO THE
NORTHWEST WITH TOPS UP TO 45K FT. THIS SOUTHERN TIP OF THE LINE
SHOULD MOVE ACROSS N PR THIS MORNING. ALSO...THUNDERSTORMS
DEVELOPING AND BECOMING MORE NUMEROUS ACROSS THE SOUTHERN WATERS AND
SOUTH AND EAST COASTS OF PR. GETTING SOME GOOD LIFT UP THE SOUTHERN
MOUNTAIN SLOPES. TOGETHER...POTENTIAL FOR FLOODING EXISTS ACROSS PR
AS THIS LINE MOVES ACROSS AND MOISTURE CONTINUES TO STREAM IN FROM
THE SOUTH THROUGH THE MORNING HOURS.

ALL INGREDIENTS CONTINUE TO REMAIN IN PLACE FOR ACTIVE AND WET
WEATHER THROUGH SATURDAY. LOTS OF MOISTURE WILL CONTINUE TO MOVE IN
FROM THE SOUTH WITH LOW LEVEL WINDS OUT OF THE SOUTH TO SOUTHWEST
AROUND 15 TO 25 KTS TODAY AND UP TO 30 KT FOR FRIDAY. GOOD MID TO
UPPER LEVEL DYNAMICS IN PLACE WITH TROUGH AXIS TO OUR WEST AND GOOD
UPPER LEVEL DIVERGENCE. MODELS STILL FORECASTING ACTUAL TROF AXIS TO
MOVE THROUGH SATURDAY AFTERNOON.

FOR COASTAL WATERS...OUTSIDE OF ACTIVE WEATHER...FAIRLY TRANQUIL
CONDITIONS ARE EXPECTED.
RGZ

.SJU...
.PR...NONE.
.VI...NONE.

EQUIPMENT: NO PROBLEMS AT THIS TIME.

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS GONE GRAPHICAL TAKE A
LOOK AT OUR NEW GRAPHICAL FORECAST AT:
    HTTP://WWW.SRH.NOAA.GOV/DATA/IFPS/SJU/GFE  (ALL LOWER CASE)
ADDITIONAL IMAGES ARE ON THE WAY

WRITTEN TEXT FORECASTS (IN ENGLISH OR SPANISH)...SATELLITE IMAGERY
...DOPPLER RADAR DATA...AND A VIRTUAL LIBRARY OF WEATHER INFORMATION
CAN BE FOUND AT THE NWS SAN JUAN WEB SITE AT:
    HTTP://WWW.SRH.NOAA.GOV/SJU (ALL LOWER CASE).
Hazardous weather outlook, Apr 16, 6:05 AM AST, 23 hours 55 minutes before
PRZ001>013-VIZ001-002-AMZ710>750-162200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
605 AM AST WED APR 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...SCATTERED TO NUMEROUS SHOWERS WILL AFFECT
PUERTO RICO THROUGH EARLY THIS EVENING. THE SHOWERS WILL BE MOST
PREVALENT OVER THE SOUTH HALF OF PUERTO RICO DURING THE MORNING
HOURS...WITH THE FOCUS THEN SHIFTING TO THE CENTRAL AND WESTERN
INTERIOR AND NORTHWEST SECTIONS OF PUERTO RICO IN THE AFTERNOON
WHERE ISOLATED THUNDERSTORMS WILL ALSO DEVELOP. ALTHOUGH NO
SIGNIFICANT...WIDESPREAD FLOODING IS ANTICIPATED TODAY...LOCALIZED
RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED AGAIN THIS AFTERNOON
AND WILL RESULT IN SOME URBAN AND SMALL STREAM FLOODING AND PONDING
OF WATER ON ROADWAYS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.THURSDAY THROUGH TUESDAY...AN APPROACHING MID TO UPPER LEVEL TROUGH
AND AN INCREASE IN MOISTURE AND INSTABILITY THURSDAY THROUGH
SATURDAY COULD PRODUCE SIGNIFICANT DAILY RAINFALL ACROSS PARTS OF
THE ISLAND. WEATHER FROM EARLY THURSDAY UNTIL SATURDAY MAY BECOME
SEVERE AND THERE WILL BE A HIGH POTENTIAL FOR FLASH FLOODING. THE
DEVELOPMENT OF WATERSPOUTS IS POSSIBLE.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SCATTERED SHOWERS WILL AFFECT THE U.S. VIRGIN
ISLANDS THROUGH THIS EVENING. NO WIDESPREAD OR SIGNIFICANT RAINFALL
ACCUMULATIONS ARE EXPECTED...WITH LOCALIZED RAINFALL AMOUNTS AROUND
AN INCH.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

.THURSDAY THROUGH TUESDAY...AN APPROACHING MID TO UPPER LEVEL TROUGH
AND AN INCREASE IN MOISTURE AND INSTABILITY THURSDAY THROUGH SUNDAY
COULD PRODUCE SIGNIFICANT DAILY RAINFALL ACROSS THE ISLANDS.
LOCALIZED FLOODING IS POSSIBLE FROM THURSDAY TO SATURDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Northeast

When
April 17, 6:00 AM AST to 11:59 PM AST
Where
Northeast County, Fajardo
Reported by
EMERGENCY MANAGER

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2003Every state in 2003This day in weather historyWarnings in Puerto Rico, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348999.